Alert archive / North Dakota / Winter Storm Warnings in 2022
Winter Storm Warning 4, NWS Bismarck, ND
NWS Bismarck, ND issued this winter storm warning at Nov 9, 2022, 3:03 AM MST for 16 counties in North Dakota. It took effect at Nov 9, 2022, 2:37 PM MST. It was in force for 32 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 9, 2022, 3:03 AM MST (10:03 UTC)
- In effect from
- Nov 9, 2022, 2:37 PM MST
- Expired
- Nov 10, 2022, 11:00 PM MST
- In force
- 32 hr
- Issued by
- NWS Bismarck, ND
Counties Adams County, ND, Billings County, ND, Bowman County, ND, Dickey County, ND, Dunn County, ND, Golden Valley County, ND, Hettinger County, ND, McHenry County, ND, McKenzie County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Pierce County, ND, Rolette County, ND, Slope County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 106 km from the middle of the area, began a volume at 10:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 10.1 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1165 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this winter storm warning went out at Nov 8, 11:47 PM MST, 3 hours 16 minutes earlier.
Area forecast discussion, Nov 8, 11:47 PM MST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION National Weather Service Bismarck ND 1247 AM CST Wed Nov 9 2022 .UPDATE... Issued at 1240 AM CST Wed Nov 9 2022 The most notable change to the near term period was to boost sky cover. Otherwise, the overnight period looks to be in good shape. UPDATE Issued at 950 PM CST Tue Nov 8 2022 We updated precipitation chances through Wednesday afternoon with the latest blended guidance, but overall our thinking has not changed much. We added a bit more freezing drizzle with this update for Wednesday daytime, with BUFR forecast soundings still showing a loss of ice aloft across parts of central ND. Combined with widespread low stratus, this could lead to freezing drizzle across parts of the area, with freezing rain and some low ice accumulations possible in the James River Valley. There could also be some heavier showers in the James River Valley area, and even a rumble of thunder or two, with CAMs showing more convective activity vs. more stratiform across the northwest. Light snow is possible across the northwest, with a quick shot in the morning and then again in the afternoon and evening. Still expecting snow totals to be close to advisory criteria, around 3 inches, but as previous shift noted, this would be for a small area and guidance still keeps it close to or below that threshold. UPDATE Issued at 558 PM CST Tue Nov 8 2022 Low stratus has been expanding across western North Dakota early this evening, and will continue stretching across the remainder of the area through the night. The surface trough is placed across the Turtle Mountains through the James River Valley, with 2330 UTC temperatures ranging from the mid 40s in the southeast to the upper teens in the southwest. We will carry the chance of light snow in the northwest this evening, with some light snow observed just over the state line in Plentywood, MT. The focus then shifts to the potential for freezing rain/drizzle Wednesday morning, so we will see how guidance evolves over the next few hours. No significant changes with this update. && .SHORT TERM...(This Evening through Wednesday) Issued at 240 PM CST Tue Nov 8 2022 Forecast highlights in the short term period will be the onset of winter weather tonight and tomorrow ahead of a significant winter storm system. Currently, strong southwest flow aloft with a 90-100 knot jet streak extending northeast from across the Central Rockies to over western areas of the Northern Plains this afternoon. Surface trough axis in place across the central Dakotas, with mild temperatures along and east of the trough and cooler temperatures to the west. For tonight, embedded waves within flow aloft will generate some light snow over northwestern areas of the state this evening, with only a dusting expected. The surface trough will push eastward with time this evening, allowing colder air to spill east into central areas of the state, though becomes quasi-stationary over southeastern ND tonight, maintaining relatively mild lows tonight across the James River Valley area. One of the forecast concerns/challenges for tonight and into the day Wednesday is the freezing rain/drizzle potential. Models are in good agreement with widespread MVFR stratus developing along with areas of IFR conditions as boundary layer moisture ramps up. Throw in an upslope northeasterly breeze, lack of ice aloft, sfc temperatures in the 20s, and embedded impulses moving through, and we result in the potential for light freezing rain or drizzle across central and eastern areas Wed morning and afternoon. Perhaps a better chance for this occurrence over the James River Valley closer to the surface trough. Temperatures there look to be initially above freezing, then will drop through the Wed morning hours. This area also may see convective activity Wed morning with models still showing a few hundred J/KG of MUCAPE. Other highlight this period is northwestern ND, where we expect a quick shot of accumulating snow, an inch or two during the morning hours Wed, then redeveloping Wed afternoon into Wed eve. Could be close to advisory criteria (3 inches), but it would be for a small area and most models keep it below this number, so for now will leave be with now headline. .LONG TERM...(Wednesday Night through Tuesday) Issued at 225 PM CST Tue Nov 8 2022 The well advertised Colorado Low is still expected to impact the region late Wednesday into Friday, bringing the potential for heavy snow, increased winds with blowing and drifting snow, freezing rain, and then colder temperatures. While the overall expectation hasn't deviated substantially from previous forecast shifts, there remains some shifting of the axis of heaviest snow in the suite of guidance and therefore the Winter Storm Watch remains in effect. Due to a freezing rain potential across southern North Dakota Wednesday evening, the Winter Storm Watch was adjusted to start 3 hours earlier in areas along and south of I-94. An ejecting speed max will deepen the upper level low expected to move into the Northern Plains starting late Wednesday. Snow driven by isentropic lift coupled with strong Q-Vector convergence will develop over much of western and central North Dakota, while freezing rain or sleet will be possible in the James River Valley where a warm nose aloft will persist until eventually switching to snow. The deepening cyclone will develop increasing northerly winds, which should cause new snow to blow and potentially drift. While run to run agreement between the ensemble cores continue to shift around, there remains moderate consistency in the potential placement of heavy snow, continuing to generally favor south central North Dakota east-northeast through eastern North Dakota. That said, there remains a scenario as depicted by the 00Z ECMWF and it's ensemble members where the ejecting speed max is weaker, the low is more progressive, and has a shorter residence time of heavier snowfall rates. That said, the broad suite of ensemble members as well as the new 12Z EC run continue to advertise the greater snow potential, which is well depicted by the WPC probabilities. This advertises >80% chances for at least 6" of accumulation from south central North Dakota into the James River Valley, with a gradient drop off in probabilities to the northwest and southeast. If the solution with the deeper upper low does develop, some areas may end up falling into the 12" to 18" range. Additionally, the potential for ice accumulation is greatest in the James River Valley, where warm air advection atop a cold surface layer is maximized with freezing rain or sleet possible. The 12Z HREF FRAM highlights McIntosh, Dickey, and LaMoure counties for the potential of at least 0.1" of ice accumulation, while areas further west and north may see just patches of light accumulation (but still impactful if roads become slick). With the potential for freezing liquid to develop earlier than heavy snow with the initial warm air advection, the Winter Storm Watch was adjusted to start the southern portion (I-94 on south) 3 hours earlier at 03Z Thursday (Wednesday evening). Lastly for this system, the winds and snow should combine to produce blowing and drifting snow, causing visibility concerns through the axis of heavy snow fall rates. Blizzard conditions are possible where snow and the strongest winds overlap, currently forecast from south central North Dakota through the northern James River Valley. Patchy to areas of blowing snow are possible outside of this axis as well, anywhere snow falls as gusty winds are likely for much of western and central North Dakota. Cold high pressure is expected to build in behind the exiting low late Thursday, ushering in a period of below normal temperatures through the remainder of the long term period. Highs of 10 to 20 degrees and morning lows in the single digits or dipping below zero are forecast through the weekend. Northwest flow shortwaves produce a low chance probability of precipitation this weekend, but otherwise no significant chances for precipitation are forecast through the end of the long term period. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday Night) Issued at 1240 AM CST Wed Nov 9 2022 MVFR/IFR ceilings will continue across the area tonight, with chances for light snow will increasing at KXWA. Some light rain or freezing drizzle could also develop across southeast North Dakota later tonight, expanding into central areas of the state Wednesday morning. We did include -ra at KJMS Wednesday morning with this update, although there is some uncertainty regarding precipitation type. We included VCSH at KBIS/KMOT/DIK, with light precipitation expected to be in the area, but low confidence in timing and location at this point. && .BIS WATCHES/WARNINGS/ADVISORIES... Winter Storm Watch from late tonight through Friday morning for NDZ012-013-018>023-025. Winter Storm Watch from this evening through Friday morning for NDZ031>037-040>048-050-051. && UPDATE...Hollan SHORT TERM...NH LONG TERM...AE AVIATION...Jones/Hollan
Hazardous weather outlook, Nov 8, 11:47 PM MST, 3 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1247 AM CST Wed Nov 9 2022 NDZ036-037-046>048-050-051-100700- Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey- 1247 AM CST Wed Nov 9 2022 This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...Tonight There is a chance of light freezing rain late tonight. A glaze of ice accumulation is possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A Winter Storm Watch is in effect from Wednesday evening into Friday morning. Heavy snow, blizzard conditions, and ice accumulations are possible. See weather.gov/bis for details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ012-013-018>023-025-031>035-040>045-100700- McHenry-Pierce-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster- Golden Valley-Billings-Stark-Morton-Burleigh-Slope-Hettinger- Grant-Bowman-Adams-Sioux- 1247 AM CST Wed Nov 9 2022 /1147 PM MST Tue Nov 8 2022/ This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A Winter Storm Watch is in effect from Wednesday evening into Friday morning. Heavy snow, blizzard conditions, and ice accumulations are possible. See weather.gov/bis for details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001>005-009>011-017-100700- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McKenzie- 1247 AM CST Wed Nov 9 2022 /1147 PM MST Tue Nov 8 2022/ This Hazardous Weather Outlook is for portions of north central North Dakota and northwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Accumulating snow and windy conditions are possible Wednesday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Hollan
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 9, 3:03 AM MST | Blizzard Warning | BIS | Burleigh, Emmons, Foster, Grant, Kidder, LaMoure and 5 more | 44 hr |
| Nov 9, 3:03 AM MST | Winter Weather Advisory | BIS | Adams, Billings, Bottineau, Bowman, Burke, Burleigh and 26 more | 42 hr |
| Nov 9, 2:37 PM MST | Winter Weather Advisory | BIS | Rolette | 8 hr |
Nearby
Winter Storm Warnings in North Dakota, 2022Every winter storm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.